GERARDO AYALA, M.D.; BRUCE S. CHERTOW, M.D., F.A.C.P.; JAYENDRA H. SHAH, M.D.; GERALD A. WILLIAMS, M.D., F.A.C.P.; SUBHASH C. KUKREJA, M.D.
This content is PDF only. Please click on the PDF icon to access.
Intravenous phosphate therapy alone or combined with oral phosphate therapy on occasion has caused metastatic calcification and renal impairment (1). This report documents a case in which oral phosphate therapy alone was associated with acute hyperphosphatemia and acute onset of persistent renal insufficiency.
A 64-year-old black man with primary hyperparathyroidism was hospitalized for a neck exploration. Because of symptoms and signs of congestive heart failure and an electrocardiogram that showed changes consistent with a recent myocardial infarction, surgery was postponed.
Admission laboratory data included the following: hematocrit, 36.2%; leukocyte count, 5200/mm3; blood urea nitrogen, 16 mg/100 ml (normal, 10 to
AYALA G, CHERTOW BS, SHAH JH, WILLIAMS GA, KUKREJA SC. Acute Hyperphosphatemia and Acute Persistent Renal Insufficiency Induced by Oral Phosphate Therapy. Ann Intern Med. 1975;83:520–521. doi: 10.7326/0003-4819-83-4-520
Download citation file:
Published: Ann Intern Med. 1975;83(4):520-521.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use